Diabetes mellitus associated with atypical antipsychotic medications
Type of Spiritual Experience
Important background information
A description of the experience
July 1,2001 : Journal of the American Board of Family Medicine.
Diabetes mellitus associated with atypical antipsychotic medications: new case report and review of the literature.
J Muench and
Department of Family Medicine, Oregon Health Sciences University, Portland 97201, USA.
BACKGROUND Since the introduction of atypical antipsychotic medications, beginning with clozapine in 1990, several case reports in the psychiatric literature have suggested that they might be associated with new onset of diabetes mellitus as well as with diabetic ketoacidosis.
METHODS We report the case of a 38-year-old patient with schizophrenia who suddenly developed diabetes mellitus and ketoacidosis 12 months after starting olanzapine. Similar cases in the literature were found through a MEDLINE-assisted search using the key words "schizophrenia," "diabetes mellitus," "ketoacidosis," and "adverse drug reaction."
RESULTS Including this case, 30 patients have been reported in the literature to have developed diabetes or have lost diabetic control after starting clozapine, olanzapine, or quetiapine. Twelve of these 30 developed diabetic ketoacidosis. Two limited quantitative studies have added evidence toward this association.
CONCLUSION Although a causal relation has not been definitively proved, the number of cases reported in the literature suggests there might be an association between atypical antipsychotic medications and diabetes mellitus. Primary care physicians who care for patients with schizophrenia should be aware of this possible association.